Is it possible to go overactive on levothyroxine?

Hi everyone,

I am currently on 100 mg of Levo after routine thyroid bloods 12 weeks ago (still in 1st year of diagnosis) & finding my TSH was up to 14, which is higher than at diagnosis of Hashimotos (have had TPA test so know I have autoimmune thyroiditis or hashis) back in April.

Gp upped my dosage from 50 mg to 100 mg at this stage & had bloods done again 4 weeks later & TSH was down to 2.2, bang in range according to GP. Well of course I was quite pleased about this but it did concern me that my TSH had gone from 14 down to 2.2 in 4 weeks! I asked my GP at the time if there was a chance I could go overactive as TSH had come down very quickly on 100 mg & he wasn't going to take bloods again for another 8 weeks! He said it's possible but unlikely in my case as my initial diagnosis with full thyroid blood panel earlier this year revealed that my thyroid is being destroyed quiet aggressively..the rate of destruction or something as measured by the TPA.

So should I be worried about going overactive?

I am due to have bloods done again in 2 weeks.

16 Replies

oldestnewest
  • I went over active last week. Feeling faint, dizzy and palpitations. My doctor told me to stop thyroxine for 2 days then 25/50 on alternate days. Feeling slightly better although still not right and starting to put weight on again! Very fed up! Clemmie

  • It's a constant worry isn't it?! I am still trying to get me head round it all. And it's been particularly stressful year in more ways than one. Will have to wait for next blood results I suppose. Just hope I am not overactive this time as that's a whole different ball game I believe. I hope you get your dosage sorted soon. How long since you have been diagnosed?

  • I was diagnosed in April/May this year so still on a huge learning curve as also diagnosed with spondyloarthropathy last year and colitis this year. Just waiting for the next thing! I'm on steroids at the moment and I think that's what has caused this but my doctor doesn't think so. So I'm trying to reduce them to see if it makes a difference. Clemmie

  • And I was only on 75 mcg when I went hyper!

  • Thank you. I shall see what my bloods show up. Can't say I feel faint or dizzy but certainly still feel knackered 24/7. I'm sorry to hear about your other health complaints. I have IBS too & had treatment for acid reflux a few years ago & can't help thinking that all these things are somehow related! You were diagnosed with thyroid same time as me, April/May. Is yours autoimmune too?

  • Yes and so is spondyloarthropathy and also lymphocytic colitis which has been particularly bad. I'm taking the steroids for that to reduce the inflammation and stop the constant diarrhoea.

  • Did your doctor tell you you were hyper according to the TSH alone. Or did you feel very overstimulated on 75mcg?

  • I knew I was hyper, I was dizzy, fainted, my heart felt as though it was going to burst from my chest. I'm still getting the same feelings although not constantly as it was at first, but still don't feel right and keep getting a "fight or flight" feeling.

  • It does take a while to settle down and often we have these 'anxiety' symptoms until we are on sufficient hormones but it is best to go slowly and gradually build up.

    The symptoms above can also be side effects of levothyroxine. I myself was forever in and out of A&E with severe palpitations. I am o.k. now I have changed medication.

    I hope you feel a lot better quite soon.

  • The annoying thing is, I was feeling good on 75 mcg until I started the steroids. im sure that's what caused it. Now I just have to build up the thyroxine again.

  • Hi Minnie, the dose you are on is very average on the low side I would say. Remember your are building up to a stable level in your blood (which takes a few weeks) and this dose will keep you at that level. It doesn't continue to change after this dose gets to the saturation level. Your free T4 level is probably more definitive as far as dosage is concerned.

  • Thanks. What is the saturation level? It just seems really fast to go down from 14 to 2.2 in 4 weeks then have to wait 8 weeks for another blood test.

  • Don't worry about the speed. The TSH (thyroid stimulating hormone) reacts to the pituitary telling whether you need more or less thyroid hormone. This is happening constantly and regulates the thyroid gland's production. This is a nice easy article that explains it. health.howstuffworks.com/hu...

    When the dose you are taking gives you the proper levels as shown by your blood tests of free t4 and free t3, you are taking the right amount of hormone.

  • Minnie, Your TSH may drop a little more by your next blood test but it is unlikely to become suppressed or very low. Most people are comfortable with TSH just above or below 1.0.

    Low TSH alone doesn't determine overmedication. FT4 and FT3 would have to be above range too and you would probably be experiencing anxiety, palpitations, tremors and possibly diarrhoea if you were over medicated.

  • I was diagnosed in May also. TSH was 102 and T4 was 1.9. Six weeks later TSH was 2.3 on 100 mcg of levothyroxine and 6 weeks on 1.9 . GP would not increase dose until new symptoms of chest compression and angina type pains checked out. Angiogram showed very little but waiting for results of echocardiogram because also have ankylosing spondylitis. However now on 125 mcg and slowly improving ,still struggle with inclines and with balance. Next blood test in mid December and hope to go to 150 mcg.

  • Forgot to say was put on small dose of beta blockers which has stopped the chest compression feeling and the angina aches have mostly gone.

You may also like...